Alert archive / Texas / Tornado Warnings in 2023
Tornado Warning 4, NWS Brownsville, TX
NWS Brownsville, TX issued this tornado warning at Aug 22, 2023, 8:23 AM CDT for Kenedy County, Texas. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2023, 8:23 AM CDT (13:23 UTC)
- Expired
- Aug 22, 2023, 8:45 AM CDT
- In force
- 22 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.0 in
County Kenedy County, TX
The radar
The Corpus Christi radar (KCRP), 61 km from the middle of the area, began a volume at 13:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 1.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.8
The text
As transmitted.
159
WFUS54 KBRO 221323
TORBRO
TXC261-221345-
/O.NEW.KBRO.TO.W.0004.230822T1323Z-230822T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Brownsville TX
823 AM CDT Tue Aug 22 2023
The National Weather Service in Brownsville has issued a
* Tornado Warning for...
North central Kenedy County in Deep South Texas...
* Until 845 AM CDT.
* At 822 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles east of Riviera Beach, or 16 miles east of
Sarita, moving southwest at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
north central Kenedy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.
&&
LAT...LON 2725 9742 2725 9741 2709 9752 2720 9773
2728 9765 2727 9764 2725 9764 2724 9763
2724 9759 2723 9755 2723 9752 2725 9750
2725 9747 2726 9745 2726 9742
TIME...MOT...LOC 1322Z 029DEG 13KT 2726 9753
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
53-Schroeder2 follow-up statements
345
WWUS54 KBRO 221334
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
834 AM CDT Tue Aug 22 2023
TXC261-221345-
/O.CON.KBRO.TO.W.0004.000000T0000Z-230822T1345Z/
Kenedy TX-
834 AM CDT Tue Aug 22 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR NORTH
CENTRAL KENEDY COUNTY...
At 834 AM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles southeast of Riviera Beach, or 15 miles east of
Sarita, moving southwest at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
north central Kenedy County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.
&&
LAT...LON 2713 9755 2720 9773 2728 9765 2727 9764
2725 9764 2724 9763 2724 9759 2723 9755
2723 9752 2725 9750 2725 9747 2726 9745
TIME...MOT...LOC 1334Z 029DEG 13KT 2722 9755
TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN
$$
53-Schroeder841
WWUS54 KBRO 221341
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
841 AM CDT Tue Aug 22 2023
TXC261-221351-
/O.EXP.KBRO.TO.W.0004.000000T0000Z-230822T1345Z/
Kenedy TX-
841 AM CDT Tue Aug 22 2023
...THE TORNADO WARNING FOR NORTH CENTRAL KENEDY COUNTY WILL EXPIRE AT
845 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Brownsville.
LAT...LON 2713 9755 2720 9773 2728 9765 2727 9764
2725 9764 2724 9763 2724 9759 2723 9755
2723 9752 2725 9750 2725 9747 2726 9745
TIME...MOT...LOC 1341Z 029DEG 13KT 2720 9756
$$
53-SchroederWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this tornado warning went out at Aug 22, 6:24 AM CDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 22, 6:24 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
624 AM CDT Tue Aug 22 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday)
Issued at 338 AM CDT Tue Aug 22 2023
Tropical Depression 9 has now become Tropical Storm Harold with wind
speeds for 45 mph and moving WNW at 18 mph as reported by the
Hurricane Hunters. The stronger winds are still expected to be on
the northern side of the storm. Tropical Storm Warnings are still in
effect for all of the barrier islands and coastal zones, along with
inland Willacy, inland Kenedy, Northern Hidalgo and Brooks counties.
Further intensification is still possible even right up to landfall.
Shower and thunderstorms are on there way now to the coastal
regions.
The impacts from Harold are expected to last through the day even
after the center of the storm passes through Deep South Texas and
the Rio Grande Valley. Rain is expected to continue for most of the
CWA, however it PoPs do decrease during the day for the Lower Rio
Grande Valley starting around noon, but will then bounce back to
scattered around tonight. In contrast, the Upper Rio Grande Valley
will see PoPs decrease tonight. Winds are going to be very dependent
on the the actual track of Harold, but past the system winds are
expected to be out of the southeast. The main hazard expected with
Harold are heavy rainfall, which is generally expected to occur
throughout today and into the evening. The Weather Prediction Center
has placed Deep South Texas and the Rio Grande Valley in a Slight
risk of Excessive Rainfall, a level 2 out of 4, and Storm Prediction
has the Northern Ranchlands in a Marginal Risk, a level 1 out 5 for
severe weather. There could be a tight gradient in rainfall totals
as the bulk of the heaviest rainfall towards the Northern
Ranchlands. Expected rainfall could be up 2 inches in the Middle and
Lower Rio Grande Valley. While the Northern Ranchlands could see 2
to 4 inches. Some isolated totals of 5 to 6 inches through the
evening are possible as well. Weak, isolated tornadoes and mini
supercells are possible. While expecting them mostly for the
Northern Ranchlands, there is a slight chance they could pop up in
other parts of the storm.
Hazardous beach conditions are expected to continue through the day
and into the early evening as a High Risk of Rip Currents, High Surf
Advisory, and a Coastal Flood Advisory are in effect. The High Surf
Advisory and Coastal Flood Advisory are in effect until 7 PM
tonight, while the High Risk of Rip Currents will last through
Wednesday at 7 PM.
Past the Harold impacts, isolated chances of rain are still expected
for Deep South Texas and the Lower Rio Grande Valley for the rest of
the short term forecast. Moisture following in behind Harold along
with the daily seabreeze will allow for the development of showers
and thunderstorms. This moisture flow will also make the environment
humid as well.
As for temperatures, highs for today are going to be very dependent
upon the the cloud coverage from Harold. Right now, highs are
expected to be in the lower 90s east of I-69C, while the rest of the
region will be in the 80s. Low temperatures for tonight are expected
to be in the 70s. Finally, high temperatures for Wednesday are
expected to be in the 90s.
&&
.LONG TERM...
(Wednesday night through Monday)
Issued at 338 AM CDT Tue Aug 22 2023
It's a quick return to the late summer swelter following today's
Tropical Storm Harold, as the persistently strong 500 mb ridge
("heat dome") rebuilds across Texas through Saturday, then slides
toward the "La Canicula" position across west Texas/New Mexico
Sunday through Monday. One slight difference from the period prior
to Harold is nearby atmospheric tropical moisture across the
southern Gulf for much of the period, which could sneak across the
Rio Grande from time to time and be sufficient to latch onto a
daily sea breeze that provided low-level lift. For this reason,
have maintained periodic shower/thunderstorm mentions, mainly
during the day, for all but the upper Valley/western Brush
Country/Rio Grande Plains where sufficient moisture will be harder
to come by.
As for temperatures...daytime highs rebound back into the 95 to
100 range from east to west by Friday and continue through Monday.
This is right in line with seasonal averages...which begin to drop
slowly next week from their perches between late July and August
20. Overnight lows will be near average as well, given light to
calm winds which will allow the slightly longer night to dip
readings into the mid to upper 70s for most areas. Rains from
Harold, especially across the northern four counties, should also
help keep temperatures in check.
&&
.AVIATION...
(12Z TAFS)
Issued at 616 AM CDT Tue Aug 22 2023
Expecting mostly MVFR conditions, however there will be periods of
IFR with heavy downpours associated with bands from Tropical
Storm Harold. Winds are expected out of the northeast before
Harold moves through the area and then shift towards the
southeast. Winds are expected to be generally gusty through the
morning period, and then weaken into the late afternoon and early
evening. Rain is generally expected to persist through the
morning, however by the afternoon will become more isolated.
&&
.MARINE...
Issued at 338 AM CDT Tue Aug 22 2023
Today through Wednesday...Hazardous conditions are
expected to continue through tonight due to Harold with gusty winds
up to 45 kts or even stronger and waves around 15 feet possible.
These impacts are very dependent upon the track of Harold. Harold is
expected to make landfall around Port Mansfield sometime this
morning. By time tomorrow morning conditions will start to improve
as winds will decrease to around 10 kts and wave heights around 3 to
4 feet.
Wednesday Night through Saturday Night:
Wind-wise, light/variable flow Wednesday night becomes generally
east to southeast Thursday through Monday night at 5 to 10 knots
overall. Seas start in moderate levels...the last residue from
Harold Wednesday night perhaps into Thursday before dropping to
slight Thursday night through Monday...so it's back to fairly
ideal boating/fishing conditions for most of the period.
&&
.CLIMATE...
Issued at 338 AM CDT Tue Aug 22 2023
While we've been focused on the tropics...just enough mixed-layer
clouds and slightly lower atmospheric temperatures were enough to
end the 43 day streak of 100 degree days in McAllen on Monday,
stopping the trend six days short of the all-time record in 2009
(49). Today will see the lowest area-wide temperatures due to
clouds and rain from Harold since just after July 4th...another
long streak of heat. Brownsville, Harlingen, and Port Mansfield
remain at around 1.5 degrees above their prior hottest record for
the period June 9 through August 21...and a two-day "break"
probably won't be enough to stop that record with the
aforementioned heat rebuilding later this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 90 80 94 78 / 80 70 50 10
HARLINGEN 88 76 94 74 / 90 60 50 10
MCALLEN 88 78 94 77 / 90 60 50 10
RIO GRANDE CITY 85 76 94 76 / 100 50 50 20
SOUTH PADRE ISLAND 87 80 89 80 / 90 70 50 10
BAYVIEW/PORT ISABEL 90 78 93 77 / 90 70 50 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for TXZ250-251-254-351-353>355-451-454-
455.
Coastal Flood Advisory until 7 PM CDT this evening for TXZ451-
454-455.
High Rip Current Risk through Wednesday evening for TXZ451-454-
455.
High Surf Advisory until 7 PM CDT this evening for TXZ451-454-
455.
GM...Tropical Storm Warning for GMZ130-132-135-150-155-170-175.
&&
SHORT TERM...64-Katz
LONG TERM....52-Goldsmith
AVIATION...64-KatzHazardous weather outlook, Aug 22, 5:21 AM CDT, 3 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 521 AM CDT Tue Aug 22 2023 TXZ248>255-351-353>355-451-454-455-222230- Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo- Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo- Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island- Cameron Island- 521 AM CDT Tue Aug 22 2023 This Hazardous Weather Outlook is for the Rio Grande Valley and Deep South Texas. .DAY ONE...Today and Tonight Tropical Storm Harold: Tropical Storm Warnings remain in effect for Willacy, Kenedy, Brooks, northern Hidalgo, and coastal Cameron, along with the barrier islands, for potential winds 39 mph with gusts to 50 mph through around noon or so. Minor damage to poorly fastened items is likely where strongest squalls occur. Beneficial rains will accompany Harold, moving quickly from east to west through the day. Locally, 4 or more inches could fall in a short period of time, producing minor flooding of poor drainage locations. Following the core of Harold, abundant unstable air may allow isolated to scattered thunderstorms to redevelop, especially across the lower and mid Valley. These storms could produce occasional cloud to ground lightning and downpours reducing visibility to near zero. At the beach, minor coastal flooding is possible through 10 AM due to incoming swells associated with Harold. Very dangerous rip currents and high surf will continue through early afternoon before gradually subsiding by mid to late afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain: Wednesday through Thursday - Isolated mainly afternoon and early evening thunderstorms will produce occasional cloud to ground lightning and brief downpours reducing visibility below 1 mile. Persistent cells may produce minor flooding of poor drainage locations. Heat: Heat Advisories may be needed Saturday through Monday mainly east of IH-69C/U.S. 281 for apparent temperatures rising to 111 or higher from late morning through late afternoon each day. .SPOTTER INFORMATION STATEMENT... Spotters may wish to self-activate today to monitor the situation with Harold. GMZ130-132-135-150-155-170-175-222230- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Gulf waters from Port Mansfield to the Rio Grande out 20 nm- Gulf waters from Baffin Bay to Port Mansfield out 20 nm- Gulf waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Gulf waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 521 AM CDT Tue Aug 22 2023 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Today and Tonight Today: Tropical Storm Harold will produce dangerous and rough seas and winds that could gust to 50 knots through midday. Conditions will steadily improve during the afternoon. Squalls will also produce torrential rains and occasional lightning, with rains reducing visibility to near zero at times. Tonight: Seas will subside below 6 feet early this evening. Additional scattered showers and thunderstorms may produce occasional cloud to water lightning and reduce visibility to 1 nautical mile or less. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms will produce occasional cloud to water lightning and visibility that could fall below 2 nautical miles, as well as wind gusts to 25 knots at times. .SPOTTER INFORMATION STATEMENT... Marine spotters should be in port until conditions improve. 52-Goldsmith
The office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 2:44 AM CDT | Special Marine Warning | BRO | 31 min | |
| Aug 22, 3:13 AM CDT | Special Marine Warning | BRO | 28 min | |
| Aug 22, 6:35 AM CDT | Special Marine Warning | BRO | 22 min | |
| Aug 22, 11:51 AM CDT | Areal Flood Advisory | BRO | Brooks | 84 min |
| Aug 22, 1:04 PM CDT | Areal Flood Advisory | BRO | Brooks, Jim Hogg | 101 min |
| Aug 22, 4:04 PM CDT | Small Craft Advisory | BRO | 12 hr |
Nearby
Tornado Warnings in Texas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.